Heavy Rain, Dorchester
- When
- September 17, 11:00 AM EST to September 18, 5:00 AM EST
- Where
- Dorchester County, Toddville
- Reported by
- Mesonet
- Coordinates
- 38.300, -76.070
Rainfall total of 3.08 inches was reported at Toddville.
Post Tropical Cyclone Sally tracking northeast across the Southeast United States and off the Mid Atlantic Coast produced heavy rain across portions of the Lower Maryland Eastern Shore.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Post Tropical Cyclone Sally tracking northeast across the Southeast United States and off the Mid Atlantic Coast produced heavy rain across portions of the Lower Maryland Eastern Shore.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Sep 17, 9:37 AM EST, 1 hour 23 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
1037 AM EDT Thu Sep 17 2020
.SYNOPSIS...
The remnant low of Sally will move northeast along a stalled
frontal boundary across Georgia today, then across the Carolinas
tonight and Friday. A strong cold front will cross the area
Friday night into Saturday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 1035 AM EDT Thursday...
Late this morning, the remnant low of Sally was along the
Alabama/Georgia border, with a frontal boundary extending ene
along the SE coast. Latest radar showed light to moderate rain
moving nwrd into the region, and now covering most of the CWA.
Temps ranged through the 60s into the mid 70s.
Models show Sally transitioning into an extra-tropical system,
as it continues to track ene and merge with the frontal bndry
across Georgia today. Copious amounts of both tropical and
Atlantic moisture will continue to surge nne today with rain
quickly overspreading the area from south to north. PW's surge
to 2+ inches will lead to periods of moderate to locally heavy
rainfall this aftn and evening across the south. Latest CAMS
(esply the HRRR) continue to show the heaviest rain pushing
across srn/SE VA and NE NC this aftn into tonight. Temps will
likely drop into the mid 60s to lower 70s this aftn, due to
cloud cover and rain.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
As of 400 AM EDT Thursday...
The remnant low tracks east across the Carolinas tonight with
the frontal bndry progged to lift as far north as the Albemarle
Sound as a secondary (weaker) low dvlps ahead of the main low.
This will likely pave the way for the track of the system
before it emerges off the NC coast late Fri. This secondary low
will also be an important factor as to how far north any
convection can get. For now, believe any sgnfcnt convection
stays south of the Albemarle Sound tonight, but can't rule out
some elevated thunder along the zones bordering the Sound after
midnight. Thus, added slght chc thunder to those zones. Otw,
the main event (rain wise) occurs tonight where rather
impressive lift combined with the high PW's results in
widespread rainfall across the area, heaviest south. PoPs maxed
out at 100%. Still see a rather sharp gradient btwn rainfall
amts of 1-2 inches vs amts btwn 3-5 inches.
Given the models nudge nw of heavier rainfall amounts, the latest
day 1 ERO and how wet the last 6 weeks have been, decided to expand
the FFA farther north from a FVX-RIC-WAL line on south. Expecting 2-
3 in ivof that line to btwn 3-5 in aalong and se of a AVC-PTB-MVF
line. Lows in the 60s to near 70 se.
Widespread rainfall continues Fri morning along the coast then
tapers off to mainly light rain in the aftrn as the system slowly
pushes off the Mid Atlntc coast. QPF rapidly decreases Fri, so would
expect the wrn part of the FFA could be dropped earlier in the day.
Models show a trof extending west towards the coast Fri nite into
erly Sat. This combined with an onshore wind flow will likely keep
chc of pcpn going along the coast. Decreasing clouds across the
west. Highs Fri 70-75. Lows Fri nite from the mid-upr 40s nw to the
mid 60s se.
Ok, that is part one of this event. Part two is the tightening
pressure gradient between the strong high to the north and the
departing low. This results in breezy to windy conditions along
coastal areas starting Fri aftn and contg into the weekend. The
combo of the gusty winds after the expected heavy rainfall may
be enough to knock down some trees given saturated grounds. Stay
tuned. Much drier air filters in from the NW on Sat, with dew
pts falling into the upr 30s to lower 40s well inland. Some
clouds will continue across the SE where the onshore flow will
remain strong. Highs in the low-mid 60s.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
As of 355 PM EDT Wednesday...
A deep upper trough looks to be centered from ern Canada to the
northeast CONUS during the latter half of the weekend. At the
surface, strong high pressure (~1036mb) will be centered near or
just N of the ern Great Lakes Sat night-Sun, shifting slowly E into
northern New England/the Canadian Maritimes by early next week. In
addition, TC Teddy will likely be tracking northward from well off
the SE CONUS coast to a few hundred miles off the Mid-Atlantic coast
from late this weekend through early next week. Meanwhile, there is
the potential for another TC to develop in the Gulf of Mexico by
early next week. Partly-mostly cloudy but dry conditions and onshore
flow (with breezy to perhaps windy conditions near the coast) will
prevail from Sat night-Sun evening.
The forecast gets a bit more uncertain as we head into
the early to middle part of next week, as the operational models
differ with respect to the eventual track of Teddy (and moisture
from the potential TC in the Gulf of Mexico). The GFS is showing
some of the moisture (from the Gulf of Mexico) trying to enter our
southern/eastern zones by Mon/Tue (with some light QPF). The ECMWF
suppresses any Gulf moisture to our south, but is forecasting the
trough over the Northeast to dive southward and form into an upper
low just off the coast by Tue (while Teddy approaches Maine/New
Brunswick/Nova Scotia). The ECMWF solution would result in light QPF
near the coast, with the heavier pcpn well to our north/east. For
now, will have slight chc PoPs south/east from Mon-Tue. Regardless,
skies will average mostly cloudy near the coast/partly cloudy inland
from Sun-Tue, as onshore (NE) flow continues. Temperatures will be
below normal through the medium range period with highs Sun-Mon only
ranging from the mid 60s to lower 70s with lows potentially into the
40s across the Piedmont with 50s over much of the CWA (and lower 60s
at the coast in SE VA/NE NC). A modest warming trend starts on Tue
and continues through the middle of next week. Additionally, we
should start to see more sun than clouds (even near the coast) by
Wed aftn.
&&
.AVIATION /14Z THURSDAY THROUGH MONDAY/...
As of 645 AM EDT Wednesday...
Rain is quickly spreading north across the area this morning.
VFR CIGS at 12Z drop to MVFR as the day wears on, with IFR CIGS
expected by 00Z. In addition, mdt to lclly hvy rainfall will
drop VSBYS at times to IFR as well. This continues tonight along
with ESE winds arnd 10 kt. Winds shift to the NNE late tonite
and become gusty ORF/PHF by 12Z.
OUTLOOK...
Widespread rainfall will cont across the region into early Fri,
then slowly taper off to light rain through out the day. A cold
front drops across the area Fri night, with strong high pressure
building in from the N Sat. Turning dry for the weekend, though
quite breezy (inland) to windy (coast) NE flow expected through
the weekend.
&&
.MARINE...
As of 400 AM EDT Thursday...
Early AM surface analysis shows high pressure departing to the east
as TD Sally makes slow progress northeast toward the region. The
gradient between these features is resulting in east and southeast
winds 5-10 knots. Waves in bay are around 1 foot with seas 3-4 ft.
Calm before the storm today with continued SE flow 5-10 knots this
morning increasing to 10-15 knots late this afternoon into the
evening hours (highest southern coastal waters and Ches Bay) as the
remnants of Sally approach from the SW. Frustratingly, the ECMWF is
now among the faster solutions bringing low pressure near or over
the southern half of the area early Friday. Will continue to show
increasing NE 20-25 knot winds by early Friday morning as the low
traverses the area. Potential remains for a brief period of enhanced
flow as the low crosses the area before the gradient relaxes
slightly. As such, have introduced SCA headlines for the coastal
waters starting at 4AM Friday, and 7AM for the Ches Bay and lower
James River. In collaboration with Morehead City, now have the Gale
Watch for southern coastal waters and mouth of the bay starting at
18Z Friday for the potential for gusts approaching 35 knots.
Currently have all SCA headlines ending at 00z Saturday and will let
the day shift fine tune any potential further Gale Watch headlines.
It still appears that the area with the greatest potential to see
Gale conditions remains the southern coastal waters through the
daylight hours of Saturday. Thereafter, the gradient will remain
quite steep with a prolonged period strong NE winds Saturday night
into Monday. Given this extended period of long-fetch NE flow, waves
and especially seas will be a concern starting Friday morning and
lasting well into next week. Seas build to 5-7 Friday afternoon, 6-
10 ft by Saturday morning, and 8-12 ft by Sunday. Hurricane Teddy
(well offshore) will add additional energy to the mix on Monday with
seas ranging from 10-15 ft. Waves in the bay will increase
accordingly with 4-5 ft on Friday, 4-7 ft on Saturday and Sunday
with 5-8 ft becoming likely near the mouth of the bay.
&&
.TIDES/COASTAL FLOODING...
As of 400 AM EDT Thursday...
Tides will approach flooding thresholds (potentially moderate or
even higher in a few locations) by Saturday due to increasing
onshore flow and building seas. The prolonged period of strong
onshore flow and increasing high seas could result in a prolonged
period of moderate tidal flooding this weekend into early next week.
Wave run up, coastal erosion and damage will also be a significant
concern from Saturday through Monday.
A moderate rip current risk for today, due in part to left over long
period swell produced by the extratropical remnants of Paulette.
High rip risk could potentially return for Friday, with surf then
becoming downright dangerous for the weekend and early next week
with breaking waves building to 6 to 8 ft.
.HYDROLOGY...
As of 400 AM EDT Thursday...
Expect sharp rises on area rivers over the next few days given
the expected heavy rainfall. Only point forecasted to go above
flood stage attm is the Blackwater River at Franklin. Would not
be surprised to see the Nottoway River at Sebrell and Cashie
River near Windsor, NC to go above flood stage as well.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...Flash Flood Watch from 2 PM EDT this afternoon through Friday
evening for NCZ012>017-030>032-102.
VA...Flash Flood Watch from 2 PM EDT this afternoon through Friday
evening for VAZ060-065>068-078>090-092-093-095>100-
512>516-518-520-523>525.
MARINE...Small Craft Advisory from 4 AM to 8 PM EDT Friday for ANZ650-
652-654.
Gale Watch from Friday afternoon through late Monday night for
ANZ634-656-658.
Small Craft Advisory from 4 AM to 2 PM EDT Friday for ANZ656-
658.
Small Craft Advisory from 7 AM to 8 PM EDT Friday for
ANZ630>632-638.
Small Craft Advisory from 7 AM to 2 PM EDT Friday for ANZ634.
Small Craft Advisory from 10 AM to 8 PM EDT Friday for ANZ633.
&&
SYNOPSIS...TMG
NEAR TERM...MPR/TMG
SHORT TERM...MPR
LONG TERM...ERI
AVIATION...MPR
MARINE...RHR
TIDES/COASTAL FLOODING...AKQHazardous Weather Outlook National Weather Service Wakefield VA 550 AM EDT Thu Sep 17 2020 MDZ021>024-VAZ048-061-062-064-069-075>077-509>511-517-519-521-522- 181000- Dorchester-Wicomico-Somerset-Inland Worcester-Fluvanna-Cumberland- Goochland-Caroline-Powhatan-Westmoreland-Richmond-Northumberland- Western Louisa-Eastern Louisa-Western Hanover-Western King William- Western King and Queen-Western Essex-Eastern Essex- 550 AM EDT Thu Sep 17 2020 This Hazardous Weather Outlook is for southeast Maryland, central Virginia, east central Virginia, eastern Virginia and north central Virginia. .DAY ONE...Today and tonight. Moderate rain at times this afternoon and tonight may result in ponding of water on roadways. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ025-181000- Maryland Beaches- 550 AM EDT Thu Sep 17 2020 ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for southeast Maryland. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. MODERATE RIP CURRENT RISK. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The remnants of tropical cyclone Sally will bring the potential for heavy rain to the region later today through Friday night. Localized flooding will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ012>017-030>032-VAZ060-065>068-078>090-092-093-095>097-512>516- 518-520-523>525-181000- Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck- Bertie-Chowan-Perquimans-Prince Edward-Mecklenburg-Lunenburg- Nottoway-Amelia-Lancaster-Brunswick-Dinwiddie-Prince George- Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville- Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth- Suffolk-Chesapeake-Eastern Hanover-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Eastern King William-Eastern King and Queen-York-Newport News- Hampton/Poquoson- 550 AM EDT Thu Sep 17 2020 ...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH FRIDAY EVENING... This Hazardous Weather Outlook is for northeast North Carolina, central Virginia, east central Virginia, eastern Virginia, south central Virginia and southeast Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. The remnants of tropical cyclone Sally will bring the potential for heavy rain to the region later today through Friday. Flash flooding will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ102-VAZ098>100-181000- Eastern Currituck-Virginia Beach-Accomack-Northampton- 550 AM EDT Thu Sep 17 2020 ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... ...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH FRIDAY EVENING... This Hazardous Weather Outlook is for northeast North Carolina, eastern Virginia and southeast Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. MODERATE RIP CURRENT RISK. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. The remnants of tropical cyclone Sally will bring the potential for heavy rain to the region later today through Friday. Flash flooding will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
5 heavy rain. Local standard time, as filed.
Rainfall total of 3.08 inches was reported at Toddville.
Rainfall total of 2.01 inches was reported at (2.1 SSW) Princess Anne.
Rainfall total of 1.68 inches was reported at (0.5 SSW) Deal Island.
Rainfall total of 1.54 inches was reported at (1.2 SSW) Ocean Pines.
Rainfall total of 1.50 inches was reported at OXB.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2020Every state in 2020This day in weather historyWarnings in Maryland, September 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 921740, 921741, 921742, 921743, 921744.